Oklahoma, 2025High Wind in Oklahoma, April 17, 2025
April 17, 2025 · NWS AMA · 2 events in 2 counties and zones
A low pressure system developed across southern Colorado and resulted in a tight pressure gradient across the combined Oklahoma and Texas Panhandles. This brought sustained southwest winds of 25 to 35 mph and gusts up to 70mph to the Panhandles.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed across southern Colorado and resulted in a tight pressure gradient across the combined Oklahoma and Texas Panhandles. This brought sustained southwest winds of 25 to 35 mph and gusts up to 70mph to the Panhandles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 1:47 PM CST, 18 minutes earlier. Its key messages:
- Issued at 238 PM CDT Thu Apr 17 2025
- Possible severe thunderstorms in the far southeast Texas Panhandle Friday evening.
- Low temperatures in the northwest may drop to freezing or slightly below Friday night and Saturday night.
- Some snow may fall in the northwest Friday night and Saturday night. No accumulations are expected.
- Thunderstorms will be possible next Tuesday and Wednesday. Some of these storms could become severe.
Area forecast discussion, Apr 17, 1:47 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
247 PM CDT Thu Apr 17 2025
...New KEY MESSAGES, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 238 PM CDT Thu Apr 17 2025
- Possible severe thunderstorms in the far southeast Texas
Panhandle Friday evening.
- Low temperatures in the northwest may drop to freezing or
slightly below Friday night and Saturday night.
- Some snow may fall in the northwest Friday night and Saturday
night. No accumulations are expected.
- Thunderstorms will be possible next Tuesday and Wednesday. Some
of these storms could become severe.
&&
.SHORT TERM ...
(This evening through Friday night)
Issued at 238 PM CDT Thu Apr 17 2025
Winds will slowly decrease with the setting sun this evening.
Southwest and west winds will pick up into the 15 to 25 mph range
with higher gusts on Friday, mainly across the southern Texas
Panhandle. A cold front is expected to move into the northern Texas
Panhandle by mid morning. The jury is still out on how far south
the front will end up before it becomes stationary by mid day. If
the front makes more progress south than anticipated then our
thunderstorm chances could go down. However, if the front makes
slower progress then the thunderstorm chances could go up as low
level moisture will have an easier time getting into the southeast
Texas Panhandle. The dryline that will be found north-south from
the front will likely push into western Oklahoma and northwest Texas
during the day. But the dryline will likely back up to the west
after about 5 pm. This dryline and the cold front intersection will
likely be a focus for thunderstorm development. A thunderstorm in
this vicinity may become severe. Again, it is unclear at this point
if this intersection will be in the southeast Texas Panhandle or if
it will be farther south or east of our area. More rain showers
will be possible overnight Friday night as an elongated area of
vorticity slides across the area within the southwest flow aloft.
Some of the rain could turn into light snow across the far northwest
early Saturday morning. But no accumulations are expected at this
time.
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 238 PM CDT Thu Apr 17 2025
On Saturday a closed low will move slowly east across northern New
Mexico and it will arrive in the Texas Panhandle Saturday night.
Another round of showers and thunderstorms will be possible with
this closed low, mainly Saturday afternoon into Saturday night.
Again, some of the rain could change over to snow in the far
northwest late Saturday night in association with the cold core
aloft.
On Sunday, we should see things drying out from southwest to
northeast as the upper level low pulls away from the Panhandles.
Monday should be a dry day. Thunderstorms return to the Panhandles
Tuesday and Wednesday as an upper level trough starts to form over
the western U.S. A southwest flow to the east of this trough over
the Panhandles will encourage a sloshing dryline scenario over the
Panhandles both Tuesday and Wednesday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1152 AM CDT Thu Apr 17 2025
Southwest winds at 30 to 35 knots with higher gusts will prevail
until about sunset. Winds will decrease some overnight to around
20 knots and then they will increase again after sunrise Friday.
VFR conditions will prevail, however, there could be some low
visibility in blowing dust at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 57 80 40 61 / 0 10 30 40
Beaver OK 49 72 37 56 / 0 10 40 30
Boise City OK 44 68 32 50 / 0 20 40 40
Borger TX 59 82 42 61 / 0 20 40 40
Boys Ranch TX 57 81 40 60 / 0 10 30 50
Canyon TX 57 80 39 64 / 0 10 30 40
Clarendon TX 62 83 45 65 / 10 20 40 40
Dalhart TX 50 75 34 54 / 0 10 30 40
Guymon OK 46 71 34 54 / 0 10 30 30
Hereford TX 55 80 38 64 / 0 0 20 50
Lipscomb TX 57 77 41 58 / 0 10 50 30
Pampa TX 60 80 41 60 / 0 20 50 30
Shamrock TX 62 84 46 62 / 10 20 60 40
Wellington TX 62 86 48 66 / 10 20 60 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001>020-317.
High Wind Warning until 8 PM CDT this evening for TXZ001-002-006-
007.
Wind Advisory until 8 PM CDT this evening for TXZ011-016.
OK...Red Flag Warning until 9 PM CDT this evening for OKZ001>003.
High Wind Warning until 8 PM CDT this evening for OKZ001-002.
&&
SHORT TERM...15
LONG TERM....15
AVIATION...15Hazardous weather outlook, Apr 17, 1:55 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Thu Apr 17 2025
OKZ001>003-TXZ001>020-317-180800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Thu Apr 17 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Critical fire weather conditions will continue for all of the
Panhandles through the mid evening. Additionally, the western
Panhandles will have stronger winds and therefore a High Wind
Warning remains in effect for that area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible for the far southeastern
Panhandles on Friday. A storm or two could be severe with large
hail and damaging winds the primary threats.
Thunderstorms will be possible for parts of the Panhandles Tuesday
and Wednesday. Some of these storms could become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today.
In the hours before
Local storm report, Apr 17, 11:02 AM CST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1202 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM High Sust Winds 2 N Texline 36.41N 103.02W
04/17/2025 M40 MPH Dallam TX Mesonet
&&
11Local storm report, Apr 17, 12:47 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
147 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM Non-Tstm Wnd Gst 12 SW Dalhart 35.94N 102.67W
04/17/2025 M61 MPH Hartley TX Mesonet
0118 PM Non-Tstm Wnd Gst 2 N Texline 36.41N 103.02W
04/17/2025 M58 MPH Dallam TX Mesonet
&&Local storm report, Apr 17, 1:16 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
216 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Non-Tstm Wnd Gst 3 SE Dumas 35.83N 101.92W
04/17/2025 E65 MPH Moore TX Mesonet
0201 PM Non-Tstm Wnd Gst 2 N Stinnett 35.84N 101.45W
04/17/2025 E61 MPH Hutchinson TX Mesonet
0153 PM Non-Tstm Wnd Gst 3 SW Dalhart 36.02N 102.55W
04/17/2025 M60 MPH Hartley TX ASOS
0149 PM High Sust Winds 11 S Romero 35.57N 102.96W
04/17/2025 M44 MPH Oldham TX Mesonet
&&Local storm report, Apr 17, 1:48 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
248 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Non-Tstm Wnd Gst 3 SE Dumas 35.83N 101.92W
04/17/2025 M65 MPH Moore TX Mesonet
Corrects previous non-tstm wnd gst report
from 3 SE Dumas.
0201 PM Non-Tstm Wnd Gst 2 N Stinnett 35.84N 101.45W
04/17/2025 M61 MPH Hutchinson TX Mesonet
Corrects previous non-tstm wnd gst report
from 2 N Stinnett.
0235 PM Non-Tstm Wnd Gst 4 WNW Stratford 36.36N 102.13W
04/17/2025 M59 MPH Sherman TX Mesonet
0226 PM High Sust Winds 9 NNE Sunray 36.14N 101.78W
04/17/2025 M44 MPH Sherman TX Mesonet
&&High Wind, Cimarron
- When
- April 17, 2:05 PM CST to 3:35 PM CST
- Where
- Cimarron forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Multiple wind gusts between 58 and 62 mph occurred between 1405CST and 1535CST at the mesonet site located one mile south of Black Mesa Park. The peak gust of 62 mph occurred at 1635CST.
High Wind, Texas
- When
- April 17, 4:15 PM CST
- Where
- Texas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A 59mph measured gust occurred at the mesonet site located two miles east northeast of Goodwell.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, April 17, 2025EF3 · 57 events
- Dust Storm and High Wind in New Mexico, April 17, 20251 death · 5 injured · 50 kt wind · 4 events
- Wildfire and High Wind in New Mexico, April 17 to 19, 2025$1.0 million · 70 kt wind · 21 events
- Tornado and Hail in Iowa, April 17 to 18, 2025$86,000 · EF1 · 32 events
- Winter Weather in Utah, April 17, 2025$275,000 · 1 event
- Hail and Lightning Strike in Minnesota, April 17, 2025$75,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Iowa, April 17, 2025EF1 · 17 events
- Hail and Damaging Winds in Iowa, April 17 to 18, 20252.5 in hail · 17 events
- Winter Storm and Heavy Snow in Wyoming, April 17 to 18, 202516 events
- Winter Storm in Wyoming, April 17 to 18, 202510 events
- Winter Storm and Heavy Snow in Colorado, April 17 to 19, 20258 events
- Hail and Damaging Winds in Minnesota, April 17, 20251.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254238, 1254239.